Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 6, NWS Sioux Falls, SD

July 26, 20214 states

NWS Sioux Falls, SD issued this heat advisory at Jul 26, 2021, 3:11 AM CDT for 4 states. It took effect at Jul 27, 2021, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 3:11 AM CDT (08:11 UTC)
In effect from
Jul 27, 2021, 12:00 PM CDT
Expired
Jul 27, 2021, 9:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
31.3

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS73 KFSD 260811
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
311 AM CDT Mon Jul 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-261615-
/O.NEW.KFSD.HT.Y.0006.210727T1700Z-210728T0200Z/
/O.NEW.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
311 AM CDT Mon Jul 26 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM CDT TUESDAY...

...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...For the Heat Advisory, heat index values up to 105 
  expected. For the Excessive Heat Watch, dangerously hot 
  conditions with heat index values up to 107 possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the Heat Advisory, from noon to 9 PM CDT Tuesday. 
  For the Excessive Heat Watch, from Wednesday afternoon through 
  Wednesday evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
6 follow-up statements
964 
WWUS73 KFSD 261946
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
246 PM CDT Mon Jul 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-270400-
/O.CON.KFSD.HT.Y.0006.210727T1700Z-210728T0200Z/
/O.CON.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
246 PM CDT Mon Jul 26 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...For the Heat Advisory, heat index values up to 105
  expected. For the Excessive Heat Watch, dangerously hot
  conditions with heat index values up to 110 possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the Heat Advisory, from noon to 9 PM CDT Tuesday. 
  For the Excessive Heat Watch, from Wednesday afternoon through 
  Wednesday evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
472 
WWUS73 KFSD 270306
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1006 PM CDT Mon Jul 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271115-
/O.CON.KFSD.HT.Y.0006.210727T1700Z-210728T0200Z/
/O.CON.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1006 PM CDT Mon Jul 26 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...For the Heat Advisory, heat index values up to 105 
  expected. For the Excessive Heat Watch, dangerously hot 
  conditions with heat index values up to 110 possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the Heat Advisory, from noon to 9 PM CDT Tuesday. 
  For the Excessive Heat Watch, from Wednesday afternoon through 
  Wednesday evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
018 
WWUS73 KFSD 270808
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
308 AM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271615-
/O.CON.KFSD.HT.Y.0006.210727T1700Z-210728T0200Z/
/O.CON.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
308 AM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...For the Heat Advisory, heat index values up to 105 
  expected. For the Excessive Heat Watch, dangerously hot 
  conditions with heat index values up to 108 possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the Heat Advisory, from noon today to 9 PM CDT this 
  evening. For the Excessive Heat Watch, from Wednesday 
  afternoon through Wednesday evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
728 
WWUS73 KFSD 271532
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1032 AM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-272345-
/O.CON.KFSD.HT.Y.0006.210727T1700Z-210728T0200Z/
/O.CON.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1032 AM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...For the Heat Advisory, heat index values up to 104 
  expected. For the Excessive Heat Watch, dangerously hot 
  conditions with heat index values up to 107 possible.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the Heat Advisory, until 9 PM CDT this evening. For 
  the Excessive Heat Watch, from Wednesday afternoon through 
  Wednesday evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
221 
WWUS73 KFSD 271922
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
222 PM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280330-
/O.UPG.KFSD.EH.A.0001.210728T1700Z-210729T0200Z/
/O.NEW.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
/O.CON.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
222 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY...

* WHAT...For heat index values as high as around 105. 

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...For the first Heat Advisory, until 9 PM CDT this 
  evening. For the second Heat Advisory, from noon to 9 PM CDT 
  Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
401 
WWUS73 KFSD 280156
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
856 PM CDT Tue Jul 27 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-281000-
/O.EXP.KFSD.HT.Y.0006.000000T0000Z-210728T0200Z/
/O.CON.KFSD.HT.Y.0007.210728T1700Z-210729T0200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
856 PM CDT Tue Jul 27 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM CDT
WEDNESDAY...
...HEAT ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota. This includes the Tribal 
  Lands of the Yankton Sioux Tribal Nation and the Flandreau 
  Santee Sioux Tribal Nation.

* WHEN...Noon to 9 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 25, 10:41 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 10:41 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Sun Jul 25 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 246 PM CDT Sun Jul 25 2021

Spotty convective chances are the main challenge for the near-term.
On the larger scale, we have an area of low pressure in western SD,
with a weak boundary extending east-northeast into northeast SD.
Meanwhile, a subtle upper level wave is seen in water vapor entering
the western Dakotas. This wave may interact with the boundary by
early evening, bringing a small chance of storms into our northwest
this evening, and if this occurs, inverted-V soundings and DCAPE
values above 1000J/kg would support an isolated strong wind threat.

Slightly greater potential for a few storms appears to be in far
north to northeast portions of the forecast area later tonight, as a
modest southwesterly low level jet develops across the area. Nose of
the jet focused near/northeast of the Buffalo Ridge, and will carry
higher pops for the overnight period in this area. DCAPE values not
quite as strong with this activity, but still quite a deep layer of
dry sub-cloud air to accelerate the low level jet to the surface, so
an isolated strong wind threat will continue.

The convective forecast becomes more muddled for Monday, dependent
on whether activity linger across northeast portions of our forecast
area into the later morning hours, as depicted by several HRRR runs
today. Tend to think this projection is overdone, as the waning LLJ
convergence should be pushing off to the northeast, so have trended
pops downward through the morning hours. Could still be a few weak
boundaries lingering from overnight convection, but diurnal mixing
should reestablish a primarily southerly flow across the forecast
area, with consensus showing the main warm front again from central
SD into central MN by late Monday into Monday night. Cannot totally
rule out a few stray storms into southwest MN Monday night, but as
with later tonight, think main focus for activity will be off to our
north/northeast.

Aside from these uncertain convective chances, the next 24-36 hours
will feature modest humidity levels with dew points largely in the
60s tonight through Monday night. Abundant smoke aloft as indicated
by HRRR Smoke model will have a continued impact on high temps, and
have nudged readings for Monday down a few degrees from previous
forecast.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM CDT Sun Jul 25 2021

Heading into midweek, Tuesday-Wednesday continue to look like our
period of greatest concern with regard to excessive heat/humidity.
Very strong upper ridge builds into the northern Plains, with both
NAEFS and ECMWF ensembles depicting 500mb heights across eastern
SD/northeast NE near the highest in the climatological period by
early Wednesday morning. Heat begins to build into our western CWA
in earnest on Tuesday, before extending eastward on Wednesday as
the thermal ridge is flattened by an approaching cold front. Low
level temperature projections support highs in the mid 90s to low
triple digits, though question remains if we mix high enough to
attain these temperatures, how will the dew points respond. With
evapotranspiration nearing its peak, overnight/morning dew points
in the upper 60s to lower 70s seem reasonable. But soundings show
plenty of dry air aloft, so suspect these may drop off a bit more
than indicated. Confidence not quite high enough to adjust these
values 2-3 days out, but will be something to consider in later
forecasts. Almost certainly will see some variety of excessive
heat headlines for these days, but given the uncertainty in dew
points/humidity levels, still unsure whether that headline will be
an advisory or warning.

Relief comes in Wednesday night through the end of the week, as
the upper ridge is flattened in response to a stronger jet diving
southeast from the Canadian Prairies into the western Great Lakes.
Transition to northwest flow may bring a somewhat more active
pattern for the latter half of the week, with temperatures cooling
off to much closer to normal

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1039 PM CDT Sun Jul 25 2021

Remnant scattered showers and isolated thunderstorms continue to
move across portions of the area west of I-29, now moving
south/southeasterly. Could see some more redevelopment of showers
and thunderstorms along and north of the highway 14 corridor through
tomorrow morning, but confidence not high enough to include in the
HON TAF at this time.

Winds will become gusty tomorrow morning predominantly from the
south, with gusts in the 15-25 mph range throughout the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...APT
Hazardous weather outlook, Jul 25, 4:53 AM CDT, 22 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Sun Jul 25 2021

MNZ071-072-097-SDZ038>040-052>058-261000-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-
453 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this evening. Some storms could
become strong to severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much above normal temperatures will build into the area on Tuesday
and Wednesday. Afternoon heat indices could be as high as 100 to 110
on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ050-059>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
453 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much above normal temperatures will build into the area on Tuesday
and Wednesday. Afternoon heat indices could be as high as 100 to 110
on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:19 PM CDTSevere Thunderstorm WarningFSDBeadle26 min
Jul 26, 3:11 AM CDTExcessive Heat WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more35 hr

Nearby

Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.